Alert archive / Ohio / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Wilmington, OH

March 18, 2013Scioto County, Ohio; Lewis County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Mar 18, 2013, 1:14 PM EDT for Scioto County, Ohio; Lewis County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2013, 1:14 PM EDT (17:14 UTC)
Expired
Mar 18, 2013, 4:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Lewis County, KY, Scioto County, OH

The radar

The Cincinnati radar (KILN), 109 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 2:02 PM EDTHEAVY RAIN 1.5Portsmouth, OHSTORM TOTAL
Mar 18, 2:02 PM EDTHEAVY RAIN 1.54South Webster, OHSTORM TOTAL
Mar 18, 3:37 PM EDTFLOODVanceburg, KYSTANDING WATER REPORTED ON AREA ROADWAYS.
Mar 18, 4:01 PM EDTFLOODVanceburg, KYLEWIS COUNTY SHERIFF REPORTED HIGH WATER ON AREA ROADS IN LEWIS COUNTY INCLUDING STATE RTE 334 TOWARD PETERSVILLE...STATE RTE 989 TOWARD PETERSVILLE/SALT LICK AREA...AND STATE RTE 59 TOWARD CARTER COUNTY KENTUCKY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 762 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
416 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
762 m²/s²
0-3 km storm-relative helicity
836 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WGUS51 KILN 181714
FFWILN
KYC135-OHC145-182015-
/O.NEW.KILN.FF.W.0002.130318T1714Z-130318T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
114 PM EDT MON MAR 18 2013

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEWIS COUNTY IN NORTHEAST KENTUCKY...
  SOUTHERN SCIOTO COUNTY IN SOUTHWEST OHIO...

* UNTIL 415 PM EDT.

* AT 110 PM EDT...REPORTS OF CONTINUED HIGH WATER OVER SEVERAL ROADS 
  THROUGH LEWIS COUNTY WERE ONGOING. ADDITIONAL RAINFALL WILL LINGER 
  IN THE AREA...PREVENTING CREEKS AND STREAMS FROM RECEDING. 

* RADAR INDICATED THAT HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED
  AREA WITH ANOTHER HALF INCH POSSIBLE THROUGH 415 PM EDT. RUNOFF 
  FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  CONTINUE TO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. ONLY A FEW INCHES
OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. FIND AN
ALTERNATE ROUTE OR WAIT UNTIL THE WATER RECEDES.

&&

LAT...LON 3839 8341 3843 8358 3865 8364 3868 8349
      3860 8329 3883 8305 3890 8276 3872 8269
      3867 8276 3859 8275 3859 8285 3875 8288
      3875 8291 3872 8303 3843 8323 3836 8323
      3832 8333

$$
1 follow-up statement
645 
WGUS71 KILN 182018
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
418 PM EDT MON MAR 18 2013

KYC135-OHC145-182026-
/O.EXP.KILN.FF.W.0002.000000T0000Z-130318T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEWIS KY-SCIOTO OH-
418 PM EDT MON MAR 18 2013

...THE FLASH FLOOD WARNING FOR SOUTHERN SCIOTO AND LEWIS COUNTIES HAS
EXPIRED...

STREAMS AND CREEKS IN SCIOTO COUNTY WERE BEGINNING TO  
RECEDE...LOWERING THE FLOOD THREAT HERE.

FOR LEWIS COUNTY...ALTHOUGH THE THREAT FOR FLASH FLOODING HAS 
ENDED...HIGH WATER ON AREA ROADWAYS CONTINUES TO BE A PROBLEM. IN 
ADDITION...CREEKS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS. 
THUS...A COUNTY FLOOD WARNING IS IN EFFECT FOR MOST OF LEWIS COUNTY 
UNTIL 915 PM EDT.

LAT...LON 3839 8341 3843 8358 3865 8364 3868 8349
      3860 8329 3883 8305 3890 8276 3872 8269
      3867 8276 3859 8275 3859 8285 3875 8288
      3875 8291 3872 8303 3843 8323 3836 8323
      3832 8333

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 10:33 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 18, 10:33 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1033 AM EDT MON MAR 18 2013

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA TODAY WITH AN
ASSOCIATED COLD FRONT SWEEPING THROUGH BY EVENING. THIS WILL ALLOW
PRECIPITATION TO COME TO AN END TONIGHT. HIGH PRESSURE WILL
PROVIDE RATHER CHILLY TEMPERATURES THROUGH THE END OF THE WEEK. A
FEW SNOW SHOWERS WILL BE POSSIBLE WEDNESDAY...AS THE COLD AIR IS
REINFORCED.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SURFACE LOW CURRENTLY OVER SOUTHERN INDIANA WILL PIVOT UP INTO
NORTHWEST OHIO BY EARLY EVENING AS AN ASSOCIATED COLD FRONT
MOVES INTO OUR AREA FROM THE WEST. WHILE MORE WIDESPREAD RAIN IS
PUSHING OUT OF CENTRAL OHIO...A BROAD AREA OF RAIN IS CONTINUING
TO TRAIN NORTHEAST ACROSS FAR SOUTHEAST PORTIONS OF OUR FA THIS
MORNING. THIS BAND OF PCPN HAS BEEN SAGGING SLOWLY SOUTH AS
SUGGESTED BY THE 12Z NAM BUT THERE IS A SECONDARY WAVE THAT COULD
PUSH IT BACK A LITTLE FARTHER NORTH HEADING INTO THIS AFTERNOON.
MEANWHILE...EXPECT SHOWERS TO BECOME MORE WIDESPREAD ELSEWHERE ACROSS
OUR AREA THROUGH EARLY AFTERNOON AHEAD OF THE APPROACHING COLD
FRONT. SOME WEAK ELEVATED INSTABILITIES WILL REMAIN ACROSS OUR
AREA AHEAD OF THE FRONT SO TOUGH TO RULE OUT A FEW THUNDERSTORMS
ALSO...BUT THINK THE BEST CHANCE FOR THIS WILL BE ACROSS OUR
SOUTHEAST WHERE A LITTLE BETTER INSTABILITY DEVELOPS THROUGH THIS
AFTERNOON. HAVE LEFT FLOOD WATCH AS IS FOR NOW...BUT EXPECT BEST
CHANCE FOR FLOODING TO REMAIN ACROSS OUR SOUTHEAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
SFC COLD FRONT TO MOVES TO THE EAST THIS EVENING WITH LOW LEVEL
CAA ALLOWING COLDER AIR TO QUICKLY RUSH INTO THE AREA. SOME LIGHT
SNOW SHOWERS MAY BRIEFLY MIX IN ACROSS EXTREME NORTHERN PORTIONS
OF THE FA TONIGHT BEFORE PRECIPITATION EXITS THE AREA. TEMPERATURES
WILL DROP DOWN INTO THE MIDDLE 20S NW TO THE TO MIDDLE 30S SE.

NORTHWEST FLOW ALOFT WILL DEVELOP WITH SFC HIGH PRESSURE NOSING
INTO THE REGION ON TUESDAY. LOW LEVEL CAA WILL RESULT IN READINGS
AROUND 15 DEGREES BELOW NORMAL WITH HIGHS RANGING FROM THE MID 30S
NW TO THE MID 40S SE. CONDITIONS WILL BE BRISK ON TUESDAY WITH
WIND GUSTS UP TO 35 MPH.

THESE COLD TEMPERATURES WILL CONTINUE INTO TUESDAY NIGHT UNDER
PARTLY CLOUDY SKIES WITH LOW TEMPERATURES IN THE LOW/MID 20S
NW TO UPR 20S SOUTH.

A SECONDARY COLD FRONT WILL REINFORCE THE COLD AIR ON WEDNESDAY. A
FEW SNOW SHOWERS OR FLURRIES WILL BE POSSIBLE. HAVE LIMITED ANY
MENTION TO SLIGHT CHC AND ALLOWED A BRIEF MIX WITH A RAIN SHOWER
IN THE FAR SE. COLD HIGHS WILL CONTINUE TO BE ABOUT 15 DEGREES
BELOW NORMAL...RANGING FROM NEAR 30 NW TO THE LOWER 40S SE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BELOW NORMAL TEMPERATURES BUT DRY CONDITIONS WILL PERSIST THROUGH
THE PERIOD. A SYSTEM WILL SLIDE SOUTH OF THE REGION ON FRIDAY WITH
MOST GUIDANCE STILL INDICATING THAT ITS EFFECTS WILL STAY SOUTH OF
THE FORECAST AREA. COOLEST READINGS WILL BE IN MID WEEK WITH SOME
MODERATION IN TEMPERATURES AS HEIGHTS RISE AND AIR MASS MODIFIES.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
WITH LOW PRESSURE MOVING TO SOUTHERN INDIANA...WE ARE
EXPERIENCING FLIGHT CONDITIONS AS LOW AS IFR IN RAIN SHOWERS.
THUNDERSTORMS ARE OCCURRING IN AN AREA OF ENHANCED LIFT AHEAD OF THE
LOW. RAIN WILL END FROM SOUTHWEST TO NORTHEAST STARTING AROUND
16Z. MVFR CEILINGS WILL PERSIST FOR SEVERAL HOURS AFTER THE RAIN
DEPARTS. CONDITIONS MAY IMPROVE TO VFR STARTING AROUND 06Z TUESDAY
AS HIGH PRESSURE MOVES IN...THOUGH CONFIDENCE IN THAT SCENARIO IS
NOT TOO HIGH DUE TO UNCERTAINTY IN LOW LEVEL MOISTURE FORECASTS.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ054>056-062>065-
     071>074-077>082-088.
KY...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR INZ080.

&&

SYNOPSIS...AR
NEAR TERM...JGL
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Mar 18, 12:06 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1206 PM EDT MON MAR 18 2013

INZ050-058-059-066-073>075-080-OHZ026-034-035-042>046-051>056-
060>065-070>072-077-191615-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-HAMILTON-
1206 PM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ089>100-OHZ073-074-078>082-088-191615-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
1206 PM EDT MON MAR 18 2013

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 18, 8:16 AM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
816 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       1 SW BROOKVILLE         39.41N 85.02W
03/18/2013  M1.25 INCH       FRANKLIN           IN   TRAINED SPOTTER

&&

SNYDER
Local storm report, Mar 18, 9:01 AM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
901 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HEAVY RAIN       5 E HAMILTON            39.39N 84.47W
03/18/2013  M1.11 INCH       BUTLER             OH   COCORAHS

&&

SNYDER
Local storm report, Mar 18, 9:51 AM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
951 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       MILAN                   39.13N 85.13W
03/18/2013  M1.30 INCH       RIPLEY             IN   EMERGENCY MNGR

            SINCE MIDNIGHT

&&

SNYDER
Local storm report, Mar 18, 10:26 AM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1026 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HEAVY RAIN       PORTSMOUTH              38.74N 82.99W
03/18/2013  M1.31 INCH       SCIOTO             OH   EMERGENCY MNGR

            24 HOUR TOTAL

1024 AM     HEAVY RAIN       TURKEY CREEK LAKE       38.74N 83.19W
03/18/2013  M1.38 INCH       SCIOTO             OH   EMERGENCY MNGR

            24 HOUR TOTAL IN SHAWNEE STATE FOREST

1024 AM     HEAVY RAIN       SOUTH WEBSTER           38.82N 82.73W
03/18/2013  M1.26 INCH       SCIOTO             OH   EMERGENCY MNGR

            24 HOUR TOTAL

&&

SNYDER
Local storm report, Mar 18, 10:55 AM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1055 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      TOLLESBORO              38.57N 83.57W
03/18/2013                   LEWIS              KY   POST OFFICE

            MAIL CARRIERS REPORTED SEVERAL INSTANCES OF WATER FLOWING
            OVER ROADWAYS IN THE AREA

&&

SNYDER
Local storm report, Mar 18, 11:26 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1126 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HEAVY RAIN       GOSHEN                  39.23N 84.16W
03/18/2013  M1.87 INCH       CLERMONT           OH   TRAINED SPOTTER

&&

SNYDER

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:49 AM EDTWinter Weather AdvisoryILNAuglaize, Butler, Champaign, Clark, Clinton, Darke and 17 more6 hr
Mar 18, 4:08 AM EDTFlood WatchILNAdams, Brown, Clermont, Clinton, Fairfield, Fayette and 12 more14 hr
Mar 18, 6:53 AM EDTAreal Flood AdvisoryILNButler, Hamilton3 hr
Mar 18, 7:00 AM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont, Clinton, Highland, Warren3 hr
Mar 18, 7:19 AM EDTAreal Flood AdvisoryILNPike, Scioto3 hr
Mar 18, 7:23 AM EDTSpecial Weather StatementILNPike, Ross, Scioto37 min
Mar 18, 8:01 AM EDTAreal Flood WarningILNButler, Hamilton6 hr
Mar 18, 8:41 AM EDTFlash Flood WarningILNAdams, Scioto5 hr
Mar 18, 1:18 PM EDTAreal Flood AdvisoryILNMason3 hr
Mar 18, 4:15 PM EDTAreal Flood WarningILNLewis5 hr

Nearby

Flash Flood Warnings in Ohio, 2013Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.